Recognition of a Thoracic Epidural Hematoma in the Setting of Transient Paralysis: A Case Report

    loading  Checking for direct PDF access through Ovid

Abstract

A 71-year-old woman on aspirin presented for a distal pancreatectomy, splenectomy, and partial colectomy with a T8/9 epidural catheter placed preoperatively in 3 attempts. Prophylactic 5000 units of subcutaneous heparin were given before the procedure. After catheter removal on postoperative day 2, the patient developed transient bilateral lower extremity paralysis, with near complete recovery within 30 minutes. An urgent MRI revealed a T4-T8 epidural hematoma prompting an emergent T3-T8 laminectomy. This case presentation highlights the need for heightened awareness regarding complications related to neuraxial analgesia in patients receiving unfractionated heparin for thromboembolism prophylaxis with concurrent aspirin use.

Related Topics

    loading  Loading Related Articles